Managing depression with your new SSRI! 

Welcome!  Your road to being depression-free has begun!  Starting from day one, your new SSRI will be working hard to lift the veil of despair that has hung over you lately, making everyone around you miserable, including your pets.  Please be aware that it may take up to 6 full weeks before you will begin to actually feel the benefits of your medication.  Modern science is yet unable to design an antidepressant for the near-suicidal patient that will offer immediate results – so hang in there.  We know you can do it.  Here are some tips to help you mange the1008 hours before relief sets in:

  • Try faking a smile every once in awhile. 
  • Give your pain pills and other potentially dangerous medications to a loved one for safekeeping
  • Watch a funny movie!  Science has found that laughter can be a wonderful mood enhancer.  Try to force out a few laughs even it you don’t feel like it.  That still helps.
  • Take a brisk walk.  Note that you may still wear your sweatpants and you don’t have to comb your hair before leaving the house. 
  • Eat some mood-enhancing dark chocolate.  Note we say “some” dark chocolate.  Not the mounds of Milky Way candy bars you’ve been eating lately.  Remember, gaining weight can increase self-loathing!

We hope these tips help you manage this crucial period until your neurotransmitters are reset to their proper clinical levels!  Once this occurs, you should be essentially depression-free and feel, if not entirely like a normal, medication-free person, then at least less sad. 

One of the most-cited side effects of SSRIs are what are called “sexual side effects.”  Your body may feel numb, and it may take longer to experience those “special tingly feelings” in your private parts..  Please note that this only occurs in 83% of patients, which means you have a whole 17% chance of not experiencing them!  If lack of sexual feelings does occur, however, we have some suggestions that may help:

  • Try setting the mood with candles and soft music.  This probably won’t help you, but it will assist your loved one in arousal, and may accelerate their pleasure, so the act will be over in a matter of minutes and you can get some sleep.  (see side effects – Sleepiness)
  • Watch a mutually agreed-upon porn movie.  If you are bound and determined to reach climax, you may find you need a little extra visual stimulation to become aroused.  Note the use of the words “mutually agreed-upon.”  Your partner may become uncomfortable if you find the need to view more and more perverse sexual scenes to order to get ready for sex. 
  • Many couples use a glass, or a bottle, or a box of wine to get them ready for sex. Please carefully note that this will not be one of your options.  It is important to avoid drinking alcohol when taking SSRIs.  Instead, try breathing rapidly into a paper bag for several minutes to produce that needed euphoric effect. 
  • Sexual devices:  The use of lotions, oils, vibrators, dildoes, bondage toys, and anal devices have long been used by couples to enhance the sexual act.  You may also find them useful, but be aware that your overall lack of feeling “down there” may be a tough nut to crack!

Frequently asked questions (FAQ) 

Does having depression mean I’m abnormal? 

We here at Flirk Smith-Barney prefer the term “chemically challenged.” Remember, chemical imbalances are not your fault!  You should be blaming your inferior gene pool instead.

My medication makes me feel the same all the time!  Is this OK? 

Since your SSRI works to relieve the soul-sucking sadness you previously experienced, you may also find that sheer, exhilarative feelings may also be absent.  This can lead to what many patients describe as a “flat” or “not caring” feeling.  We at Flirk Smith-Barney prefer to call this “perpetual evenness.”  You will be less likely to experience those extreme highs and lows, which your loved ones found most alarming about your previous personality.  Don’t worry, you will still feel the same love and affection towards those closest to you, you just may be unable to fully express your emotions in the normal way (see Side Effects – Apathy)..  Also, you might try repeating this helpful mantra from time to time:  “If you don’t care, you can’t hurt.”

I also can’t seem to cry anymore.  Why is that? 

Listen, you were probably an annoying crybaby when you were depressed.  Now you can’t cry at all.  Look on the bright side: Even though you won’t be able to muster up a few convincing tears when the kids’ dog dies, you won’t start weeping uncontrollably during Hallmark commercials or over B-list celebrity deaths either (re: Anna Nicole Smith).  All good!

When can I stop taking my SSRI? 

This is our most frequently-asked question.  We at Flirk Smith-Barney do not recommend that you entertain this thought.  SSRI’s are potent medications that help your diseased brain perform the chemical miracles that normal people take for granted. 

What if I  decide to stop anyway? 

You may experience what is called “discontinuation syndrome.”  Note that we do not like to use the words “withdrawal symptoms” to describe the various, uncomfortable side effects you are likely to have when stopping your medication.  These include, but are not limited to: 

  • Electric shock sensations
  • Involuntary muscle twitching
  • Extreme lightheadedness
  • Seizures
  • Vomiting
  • Debilitating body aches
  • Nightmares and night terrors

Note that these symptoms last no longer than 3 to 6 months, and that a recurrence of your annoying depression will likely re-manifest. 

What happens if my depression comes back? 

Look, we told you this would happen.  Your diseased brain is simply incapable of performing complicated feats of neurotransmission without outside intervention!  Remember, being a lifetime pill-popper incapable of achieving orgasm or having intense feelings of happiness is not the worst thing in the world.  Instead, try to be grateful you’re not schizophrenic or Bi-Polar. 

Remember, we have your best health in mind here at Flirk Smith-Barney.   Making this life-enhancing, daily medication that you will likely be taking for the rest of your life has been our pleasure, and our honor.

Advertisements

8 Responses to “Managing Depression With Your New SSRI!!!”


  1. 1 bellajournal July 25, 2007 at 3:43 am

    Okay, you are 100% correct, why the long wait for the shit to kick in. I have enjoyed this post MORE than you can know. I am printing it out and putting it on the cork board, you are toooooo funny for words. I am “chemically challenged” and you are so funny!

  2. 2 observantbystander July 25, 2007 at 6:09 am

    Bella – THANK YOU!!! This is a post that not everybody “gets”, although I thought it was one of the funniest damn things I’d ever done. I guess you’ve gotta live it to know just how insanely true this essay is.

  3. 3 sarah December 21, 2007 at 1:40 am

    Very cute! I often am in awe when I see commercials for prescription drugs, and they list off all the horribly insane side-effects like they’re nothing.

    I have been taking SSRI’s for years, and the side-effects are horrific. I dread going to sleep because I almost always have horrendous nightmares/night terrors. I am surprised that I am not totally insane, b/c it is just SO effing hard.

    Thanks for your essay — I totally “get” it!

    Sarah

  4. 4 PJ June 3, 2008 at 2:26 pm

    HI I TOTALLY GET IT!!!! JUST CAME THROUGH LEXAPRO WITHDRAWAL, AND LIVED TO TELL ABOUT IT, HA HA. NOW I TAKE 900 MGS OF ST JOHNS WORT, SO FAR SO GOOD, NEXT TIME I WONT TAKE ANYTHING THE DOC GIVES ME WITHOUT ON ON LINE AND CHECKING IT OUT FIRST! GOD BLESS LEXAPRO FREE IN TENNESSEE

  5. 5 Junior January 22, 2009 at 11:59 pm

    What about moderate smoking while taking an SSRI? Does tobacco conflict with the drug?

  6. 6 Peter May 19, 2009 at 1:26 am

    This is sad because it is true, so much so that I wish I could cry, maybe mourn the loss of many of my emotions. Whatever. Who needs ’em, anyway? Less is more, right?

  7. 7 Peter May 19, 2009 at 2:06 am

    Ugh. I’m sobering up, and I gross myself out with my previous comment. Nasty business. Stiff upper lip, right girls? That’s all that’s important. Suck it up. All is well, as long as you present it as such. Smile, ladies. Just smile.


  1. 1 No longer a reject « Observant Bystander Trackback on July 23, 2007 at 11:48 am

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s





%d bloggers like this: